Tornadoes · United States · Virginia · 2003

F1 tornado, Fairview Beach to Berthaville, Virginia, July 10, 2003

From Fairview Beach to Berthaville, this F1 tornado ran 4.0 miles across King George County on July 10, 2003, touching down at 8:00 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 10, 2003
Touchdown
8:00 PM EDT (00:00 UTC)
Path length
4.0 miles (6.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
King George County
Touchdown point
38.330, -77.320
Lift-off point
38.330, -77.250
Record number
141

What the Weather Service recorded

Thunderstorms with high winds, very frequent lightning, hail, heavy downpours, and isolated tornadoes moved through Northeast Virginia during the evening of the 10th. In Orange County, small stream flooding was reported along routes 614, 601, and 608 in the northeast portion of the county near Lake of the Woods. In Culpeper County, an F0 tornado touched down near Riva. The tornado pushed northeast and left an intermittent path of tree damage until it lifted near Route 229 about 3 miles north of Culpeper. The tornado was on the ground for 7 miles and was estimated to be about 40 yards wide. The storm also produced a funnel cloud as it passed near the Culpeper Regional Airport just north of Elkwood. Up to 3 inches of rain caused minor flooding across a portion of the county. In Fauquier County, penny sized hail fell in Warrenton. A tree was downed onto Route 603 east of Warrenton. Roads were flooded and a few were washed out in Remington and Bealeton. In Prince William County, trees were downed and nickel sized hail fell in Manassas. Pea sized hail fell in Manassas Park. In Fairfax County, up to 2.5 inches of rainfall caused secondary roads to flood. Small hail fell in Falls Church and McLean. Trees and power lines were downed between Annandale and Springfield, including one tree which fell onto Hooes Road. A few trees were downed onto Compton Road in Centreville. In Arlington County, a few trees were downed in North Arlington. In Stafford County, an F0 tornado touched down about 5 miles southeast of Falmouth near Route 3. The tornado moved northeast and damaged trees until it lifted near Route 218 on the King George County line. The tornado was about 50 yards wide and was on the ground for 5 miles. In Falmouth, lightning struck a car on Butler Road. Two people inside the vehicle were unharmed. A portion of southbound interstate 95 was flooded by heavy downpours. High water was also reported on Harrell Road, at the intersection of Deacon and Synan roads, and on Route 218 near White Oak. In Spotsylvania County, trees were downed in Chancellorsville. In Fourmile Fork, lightning downed a power pole onto a car lot. One car was set on fire. In addition, a townhouse at the intersection of Fall Hill Avenue and River Road was set ablaze by lightning. In Fredericksburg, an apartment building was struck by lightning. Also, two homes in Normandy Village on Woodford Street caught fire after being hit by lightning. Lightning also damaged asphalt on William Street at Sunken Road. Cowan Boulevard was closed by flooding. In King George County, two tornado tracks were found. The first tornado, and F1, touched down near Route 600 where it crosses the Stafford County line. It stayed on the ground until it hit Fairview Beach, 4 miles to the east. Trees were downed during the rural portion of its track. However, moderate damage was done in Fairview Beach when the twister downed large trees onto 7 trailer homes and 2 houses. Six structures were condemned. The hardest hit areas included Botts Lane in the Fairview Beach Trailer Park and First Street. A second tornado touched down briefly near Hampstead. The weak F0 twister stayed on the ground only 1/10 of a mile. It downed a few trees along its short 50 yard wide path. In addition, high winds from the thunderstorm downed trees and power lines between Arnolds Corner and King George. The dispatch center in King George was also hit by lightning.

A tornado downed trees onto 9 homes in Fairview Beach.

A weak tornado briefly touched down near Hampstead.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS LWX issued a tornado warning for this county at 23:55 UTC, 5 minutes before the tornado touched down, in force until 01:00 UTC.

Issued (UTC)ExpiredProductOffice
23:55 UTC01:00 UTCTornado WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jul 10, 3:00 PM EDT, 5 hours earlier.

Area forecast discussion, Jul 10, 3:00 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUL 10 2003

.EARLY PERIODS...
FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS
THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN
SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT
INSTAB FOR FUEL.

ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON
SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD.
HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG
CONCERNS.

CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS
THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING
COLLAB W/ NEIGHBORING OFFICES.

HTS

XTND...FRI NGT-THU...

SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER
LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT
OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR
WX WISE HAS IT?

ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV
ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO
NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY
RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE
QUITE PLEASANT.

TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF
NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA
GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN
DOMINANT FOR SO LONG.

WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU.

WOODY

.LWX...
DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011...
MDZ013>014.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>054.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 2:22 PM EDT, 5 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN
PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY
CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jul 10, 2:27 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ASHBURN FARMS             VA   TORNADO
07/09/03   LOUDOUN                        A WEAK F0 TORNADO WAS
                                          DETERMINED TO HAVE
                                          TOUCHED DOWN BY A NWS
                                          SURVEY TEAM NEAR ASHBURN
                                          FARMS. THE TORNADO HAD A
                                          PATH WIDTH OF 75 YDS...A
                                          LENGTH OF 1/2 MILE...AND
                                          MAXIMUM WIND SPEEDS
                                          AROUND 70 MPH. A FEW
                                          TREES WERE SNAPPED OR
                                          UPROOTED...AND A PORTION
                                          OF A TREE FELL ONTO THE
                                          ROOF OF A HOUSE.

0315 PM    3N CHANTILLY              VA   WIND DAMAGE
07/09/03   FAIRFAX                        A FEW TREES WERE DOWNED
                                          IN THE FRANKLIN FARMS
                                          AREA. NWS SURVEY...
                                          DETERMINED THE DAMAGE WAS
                                          CAUSED BY STRAIGHT LINE
                                          WINDS.
Local storm report, Jul 10, 4:16 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    SUMMIT POINT              WV   TORNADO
07/09/03   JEFFERSON                      SURVEYED BY NWS SURVEY
                                          TEAM. F0 ON THE FUJITA
                                          SCALE...70 MPH WIND
                                          MAX...75 YARDS AVERAGE
                                          WIDTH. THE TORNADO WAS ON
                                          THE GROUND FOR 4
                                          MILES...AND PRODUCED
                                          DAMAGE TO
                                          TREES...OUTBUILDINGS AND
                                          STRUCTURES.
Special weather statement, Jul 10, 5:44 PM EDT, 2 hours 16 minutes before
VAZ039-051-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jul 10, 6:10 PM EDT, 1 hour 50 minutes before
VAZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU JUL 10 2003

...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM...

AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE
TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO
MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM.

RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MANNING
Special weather statement, Jul 10, 7:14 PM EDT, 46 minutes before
MDZ016-VAZ041-052-057-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT THU JUL 10 2003

AT 714 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTHWEST OF
WARRENTON TO 4 MILES NORTHWEST OF WEEDONVILLE...MOVING NORTHEAST AT
20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...AND VERY HEAVY RAIN. DOPPLER RADAR IS ALSO INDICATING STRONG
ROTATION IN SEVERAL STORMS...AND THE ENVIRONMENT APPEARS FAVORABLE
FOR TORNADOES.

RESIDENTS IN FAUQUIER...PRINCE WILLIAM...KING GEORGE...AND CHARLES
COUNTIES SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Jul 10, 7:25 PM EDT, 35 minutes before
MDZ002-VAZ021-025>027-037-WVZ048>051-054-055-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT THU JUL 10 2003

AT 7:25 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS OVER CENTRAL WEST VIRGINIA MOVING EAST AT 30 MILES PER
HOUR. THIS LINE WILL AFFECT WESTERN MARYLAND...THE EASTERN PAN
HANDLE OF WEST VIRGINIA...AND WESTERN NORTHERN VIRGINIA BETWEEN 8:00
PM AND 10:00 PM. DAMAGING WINDS...SMALL HAIL...AND VERY HEAVY RAIN
ARE POSSIBLE FROM THESE STORMS. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 00:00Z

0.0 hours before the tornado, 70 km from the path. July 11, 2003.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 712 joules per kilogram, CIN -21, lifted condensation level 664 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
809 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 12:00Z

12.0 hours after it, 70 km from the path. July 11, 2003.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -223, lifted condensation level 1173 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -77 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-223 J/kg
Surface CAPE
401 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Shannon Airport (EZF), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:00 UTC84.275.2100° 7 kt1009.8
22:20 UTC82.475.290° 7 kt1009.8
22:40 UTC82.473.490° 6 kt1009.5
23:00 UTC80.673.490° 6 kt1009.5
23:20 UTC80.6100° 9 kt1009.1
23:40 UTC78.871.6330° 17 kt251009.8
00:00 UTC7769.8240° 7 kt241010.2
00:20 UTC73.468280° 3 kt221010.5
00:40 UTC73.466.2120° 3 kt1010.2
01:00 UTC73.468150° 5 kt1010.2
01:20 UTC73.468110° 3 kt1010.2
01:40 UTC71.668140° 3 kt1009.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the touchdown began at 00:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of July 10, 2003

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1011:30 AM EDTF0Huron, OH0.125$10,000
July 104:29 PM EDTF2Wood, WV2.5250$1.5 million
July 106:51 PM EDTF0Culpeper, VA7.040
July 107:42 PM EDTF0Stafford, VA5.050
July 107:03 PM ESTF0Grant, IN2.0100
July 108:30 PM EDTF0King George, VA0.140
July 109:24 PM EDTF0Hillsdale, MI0.150$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.